Vaping-Related Injury: New Guidance on Diagnosis, Treatment

Diana Phillips

November 12, 2019

Faster recognition of vaping-associated lung injury and prompt initiation of tailored steroid therapy can shorten the disease course, according to the largest single health system cohort of patients with vaping/e-cigarette-induced lung injury to date.

The findings, published online November 8 in the Lancet, also point to the importance of cessation of vaping exposure at first symptom onset to reduce future complications, according to lead author Denitza P. Blagev, MD, of the Division of Pulmonary and Critical Care Medicine at Intermountain Healthcare in Salt Lake City, Utah, and colleagues.

The observations are based on the clinical course of 60 patients who presented to one healthcare facility between June 27 and October 4, 2019, who met the case criteria for lung injury associated with e-cigarettes or vaping. Most of the patients, whose median age was 27 years, were healthy young men who reported vaping or dabbing tetrahydrocannabinol, nicotine, or both.

Of the full cohort, nearly all (90%) required hospital admission, more than half (55%) required intensive care unit (ICU) admission, and nearly one fifth (17%) required invasive mechanical ventilation. Those with more serious illness at presentation were more likely to have complications, and those readmitted for treatment after initial discharge were still showing signs of lung injury weeks later.

Patients were identified for inclusion in the analysis on the basis of referral to a task force of pulmonary and critical care physicians through the health system's telecritical care service, which, according to the authors, expedited recognition of the outbreak by rapidly identifying patients across multiple facilities.

Vaping exposure history, signs and symptoms at presentation, laboratory and microbiological tests, bronchoscopy results, imaging findings, treatment, clinical course, and follow-up data were obtained through chart review for those meeting the inclusion criteria.

Flu-like symptoms, cough, chest pain, and abdominal symptoms such as nausea, vomiting, and abdominal pain were common at presentation for almost all patients. Additional common signs and symptoms included hypoxemia, tachypnea, tachycardia, mild increases in liver function tests, leukocytosis with white blood cell counts above 11 000 per mm³, and severely high inflammatory markers, including a median C-reactive protein concentration of 31 mg/L and a median erythrocyte sedimentation rate of 92 mm/h.

Less common associated conditions included pneumothorax and/or pneumomediastinum in 11 patients, a pneumatocele in one patient, and emphysematous gastritis in one patient.

Nineteen patients underwent bronchoscopy, the results of which were nonspecific and ruled out infection and alternative diagnoses.

Of note, nearly one quarter of the patients had a history of asthma, "raising several questions about the association between asthma and vaping or e-cigarette use," the authors state.

With respect to treatment, antibiotics, steroids, and oxygen were the main therapies, but rapid improvement was attributed mainly to steroids, the authors state. "Patients admitted to an ICU were given higher doses and longer courses of steroids, whereas outpatients had short bursts of oral steroids," they write. Antibiotics were prescribed mainly for overlapping presentation and diagnostic uncertainty.

Six patients were readmitted to the hospital or ICU within 2 weeks of discharge. Three readmissions were linked to vaping relapses, leading to pneumothorax, lung abscess, and empyema in one patient; pneumothorax and lung abscess in one patient; and infected pneumatocele in one patient.

One patient with vaping relapse developed liver failure following a diagnosis of hemophagocytic lymphohistiocytosis and died from multiorgan system failure 2 weeks after his original discharge, and another patient died from cardiac arrest. Although lung injury associated with vaping/e-cigarette use likely contributed to both deaths, it was not believed to be the cause.

Although the number of cases in this analysis is too small to make inferences or evidence-based recommendations regarding steroid dosages, "the collective evidence points to a possible opportunity to modify disease course in lung injury associated with e-cigarettes or vaping by faster recognition, cessation of vaping exposure at first symptom onset, and prompt initiation of steroid therapy," the authors explain.

"Additionally, in less severely ill patients with rapid improvement on steroids, extensive invasive testing, or even admission to hospital might not be necessary," they write.

The findings also demonstrate the potential value of use of a system resource, such as the telecritical care service, to "help identify and increase the speed of response to an outbreak in which few severe cases accumulate at any single facility," the authors state.

The use of telecritical care and alignment of a centralized task force to standardize patient assessments, data collection, and management of individuals is an "exemplary method to quickly identify cases and standardize the care of patients with lung injury associated with e-cigarettes or vaping through a large healthcare system," Laura E. Crotty Alexander, MD, of the University of California San Diego, and Mario F. Perez, MD, MPH, of the University of Connecticut, Mansfield, write in an accompanying comment.  

This approach, they write, "could provide the proper infrastructure to assess the effectiveness of the proposed interventions and assess the health outcomes of individuals affected by the condition."

The editorialists note the fact that some of the patients on follow-up required oxygen therapy and had abnormalities in their pulmonary function tests "raises concerns for pulmonary sequelae from lung injury associated with e-cigarettes or vaping."

They also point to the description of the clinical course of several patients with lung injury who relapsed after re-exposure to vaping as an important contribution to the available knowledge. They caution, however, that "whether the relapse was due to a recurrent chemical injury with an innate inflammatory response or the result of a more complex response involving a primed dysfunctional immune system or a hypersensitivity reaction remains unclear."

Another limitation, Alexander and Perez write, is that the work doesn't quantify e-cigarette exposure in association with the development of lung injury, nor does it address the presence of flavoring agents, "many of which have been shown to cause lung toxicity in animal and in vitro studies."

Although the responsiveness to steroid therapy, as observed in this cohort and other reports, has led pulmonary critical care specialists across the United States and the Centers for Disease Control and Prevention to recommend a trial of steroids in all patients who meet case criteria, "these recommendations are not evidence-based and further research is warranted," the editorial authors stress.

Similarly, although the study authors suggest that less severely ill patients who improve quickly on steroids might not need extensive testing or inpatient admission, the study "is not designed or powered to make recommendations on steroid dosage and further research is needed."

Lancet. Published online November 8, 2019. Abstract, Comment

Follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....